Assessment 2: Short Answer Topics
- Examine the principles of quality use of medicines (QUM), as related to nursing practice 3. Analyse the professional and ethical implications of medication administration and the associated legislative requirements to nursing practice
Instructions: Assessment 2 consists of completing 3 (three) topics with questions linked to a Coronial Clinical case summary.
Step1: Read the Coronial clinical case summary. The link to this document is available under the ‘Assessment for this Unit’ tab: Under Assessment 2.
Step 2: Using the Coronial clinical case summary, complete the 3 topics listed below addressing the questions. You are expected to attempt all three topics.
Save your time - order a paper!
Get your paper written from scratch within the tight deadline. Our service is a reliable solution to all your troubles. Place an order on any task and we will take care of it. You won’t have to worry about the quality and deadlinesOrder Paper Now
Academic essay format is required therefore this written work requires 1 (one) introduction and 1 (one) conclusion for all three topics. 12 point font and double-line spaced.
The following format is to be used to present your essay (including topic headings): – First page: Cover page – Next page: Table of Contents – Next page:
• Topic 1: Medication Errors
• Topic 2: Ethical Principles
• Topic 3: Legislation
• Conclusion – Last page: References
APA referencing (6th edition) is required (click this link to access the APA abridged guide or via the course Moodle site under the ‘Assessment’ tab).
NB: journal articles less than 10 years old, textbooks and other sources less than 5 years old should only be used.
NB: This assessment has a minimum mark or grade – This assessment contributes to 30% of your marks overall for this unit (all three assessments combined will give the final grade). However you need to score at least 25% of overall marks for this assessment to pass the unit and satisfy the leaning outcomes regardless of obtaining pass marks in the other assessments for this unit.
Topics Topic 1: Medication Errors
There was a significant medication error that occurred that led to a poor outcome for this patient in this Coronial clinical case.
Briefly summarise the medication error that occurred here. – Explain how nurse A, Nurse B and Nurse C each contributed to the error which led to the poor outcome for Mr L. • Include in your discussion at least one (1) failing of professional nursing practice or procedure that may have contributed to this medication error – Review the NSQHS Medication Safety Standard 4 item 4.6. Identify how following this action could prevent or reduce the risk of such a medication error occurring.
Topic 2: Ethical Principles
Ethical principles relate to medications just as they do to any other nursing practice. Therefore ethical principles apply to nurses’ practice in the administering of medication to Mr L.
After reading the Coronial clinical case summary: – Describe each of the following ethical principles: o beneficence o non-maleficence – Explain how these principles are in opposition to each other in this clinical case summary: o Were either of these ethical principles upheld by these nurses? Yes or no. Explain your response. NB: It is expected that you write in third person (no ‘I’ or ‘we’ statements).
Topic 3 Legislation
Many laws govern medication and medication administration. The Registered Nurse has a responsibility to be aware of those that are relevant to their practice. With the clinical case summary in mind:
Discuss the significance of drug legislation to nursing and why nurses need have a responsibility to be aware of these laws. Include in your discussion the federal legislation that controls medications and how – State the legislative schedules of fentanyl and irbesartan, medications discussed in the clinical case summary. Describe the differences in the legal requirements in storage and documentation required of these scheduled medications to Mr L.
Coronial Clinical Case Summary: “Checks and Balances” Mr L was a 54 yr old male patient who was admitted to hospital to undergo a day surgery procedure for an anterior cruciate ligament (ACL) reconstruction to his left knee (an ACL reconstruction involves replacing the torn anterior cruciate ligament with a graft from the hamstring or patella). He was expected to be discharged home the following day. However at approximately 00:56am the next day after his surgery, despite attempts to resuscitate him, Mr L was pronounced dead. Mr L was from Hong Kong, he was in a relationship and had two children from a previous marriage. He was athletic and enjoyed skiing. Unfortunately he had a skiing accident damaging his cruciate ligament, this was further aggravated when he fell in his restaurant. On the day of his surgery Mr L was in good physical health. His only medical history was hypertension controlled with an antihypertensive medication, irbesartan. Mr L’s surgery commenced at 1:25pm and went unremarkably well. He was then sent through to recovery for ongoing assessment. A brief handover occurred between the anaesthetist, Dr K and the recovery nurse, Nurse A, stating he will prescribe the standard medication orders for Mr L. The standard medications include oral oxycodone 510mg every 4 hours as required, regular paracetamol 1gm and an anti-inflammatory, celecoxib (Celebrex). At 1:55pm whilst Mr L was in still in recovery Dr K commenced prescribing these medications into Mr L’s medication chart. At the same time he also decided to write up medications for his next case. Without checking the name of the medication chart, he prescribed the standard medications for Mr L. At approximately 2:00pm Dr K was distracted by another incident in recovery and did not realise he still had Mr L’s medication chart open. He continued to prescribe a fentanyl 100mcg transdermal patch (Fentanyl patch) every three days in Mr L’s mediation chart; a medication not part of the standard medication for post-operative pain relief and is the strongest fentanyl patch available. At the same time Nurse A was due for a break. Nurse A had not checked the medication chart prior to leaving and therefore was not aware of the additional prescribed medication. Nurse A gave only a brief verbal handover to the relieving registered nurse, Nurse B, which only consisted of a medication handover involving the standard medications which the anaesthetist had stated he was to prescribe.
Mr L was transferred at 2:30pm to the ward for overnight observation. A brief verbal handover was attended by Nurse B to the ward nurse, Nurse C.
At approximately 4:00pm Mr L complained of pain at a 7/10 level, he was given his prescribed medications which consisted of oxycodone 5mg and paracetamol 1gm by Nurse C who also helped him reposition and offered an ice pack. Nurse C saw that he was written up for a fentanyl patch. Before 5:00pm another ward nurse was asked by Nurse C to check and sign the fentanyl patch from the controlled drug cupboard. The patch was applied to Mr L’s arm and both signed the drug had been administered in the medication chart. (NB: There was no suggestion in his records that Mr L had ever taken opioids before. Transdermal patches are also not appropriate to use for relieving ACL reconstruction postoperative acute pain.) Change of shift to night duty occurred and the junior nurse, Nurse D at 10:20pm, conducted the first set of observations of Mr L and these were found to be within normal range. At 00:20am Nurse D went back to carry out the next set of observations where it was noted Mr L’s breathing was shallow at times and appeared to be irregular. At 00:30 Nurse D informed the senior nurse of the changes to Mr L’s breathing and concerns that he was only responsive to voice and light stimuli. At this point Nurse D was instructed by the senior nurse to administer 6 litres of oxygen therapy via a face mask and the senior nurse would review when free. When Nurse D returned to Mr L’s room he was sweaty and his breathing was continuously shallow. Nurse D attempted to rouse Mr L but there was no response and had difficulty finding a pulse. Nurse D pressed for assistance hitting the emergency button. The emergency code team arrived despite continued efforts to resuscitate, at 00:56 Mr L was pronounced dead.